Kansas, 2011Hail and Damaging Winds in Kansas, July 28, 2011
July 28, 2011 · NWS DDC · 6 events in 5 counties and zones
A tropical air-mass with very moist upper levels was in place across the region. A cold pool in the mid-levels moved out of the Rockies and destabilized the atmosphere enough to produce scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical air-mass with very moist upper levels was in place across the region. A cold pool in the mid-levels moved out of the Rockies and destabilized the atmosphere enough to produce scattered thunderstorms. A few of these storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 28, 2:35 PM CST, 30 minutes earlier.
Area forecast discussion, Jul 28, 2:35 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT THU JUL 28 2011
.DISCUSSION...
.SHORT TERM...
THE 12 UTC UPPER AIR SUBJECTIVE ANALYSIS INDICATES AN UPPER JET
MOVING THROUGH THE NORTHERN PLAINS STATES WHILE A WEAK TROUGH AND
COLD POOL ACROSS THE FAR NORTHERN ROCKIES AT 500 MB ALSO MIGRATED
EASTWARD. A LARGE WARM PLUME OF VERY WARM AIR STILL ENCOMPASSED THE
CENTRAL AND SOUTHERN ROCKIES. INCREASING MOISTURE INTO THE CENTRAL
PLAINS AT 850 MB WAS NOTED AS THE 16 DEG C ISODROSOTHERM EXTENDED
FROM THE SOUTHEAST US INTO NORTHERN KANSAS, WITH PRECIPITABLE
WATER VALUES IN EXCESS OF 150 PERCENT OF NORMAL AT DODGE CITY.
WIDELY SCATTERED ELEVATED THUNDERSTORMS HAVE DEVELOPED ALREADY IN
THIS VERY UNSTABLE AIRMASS ACROSS THE WESTERN AND NORTHWEST PORTIONS
OF OUR FORECAST AREA THIS AFTERNOON. WE ONLY EXPECT THIS ACTIVITY TO
CONTINUE TO EXPAND THROUGH THE LATE AFTERNOON AND EVENING. THERE IS
WEAK UPPER FORCING IS ALL THAT WE ARE SEEING AT THIS TIME, SO WE ARE
NOT EXPECTING VERY WELL ORGANIZED THUNDERSTORMS FOR WIDESPREAD HEAVY
RAINS OR TRAINING. ABOUT 30 KNOTS OF BULK SHEAR MIGHT LEAD TO WEAKLY
ROTATING CELLS HOWEVER, ABLE TO PRODUCE ISOLATED LARGE HAIL AND
DAMAGING WIND THIS EVENING.
IF THE STORMS REMAIN SCATTERED AT BEST, THERE MAY BE LITTLE MOVEMENT
OF THE SYNOPTIC BOUNDARY DUE TO EXCESSIVE CONVECTIVE OUTFLOW THROUGH
FRIDAY AFTERNOON. THE MODELS IN GENERAL ARE INDICATING THE FRONT BE
PUSHED FARTHER SOUTHWARD TO THE OKLAHOMA LINE, WHICH WOULD ALLOW
REGENERATION OF CONVECTION LATE FRIDAY FOCUSED MORE ON THE CENTRAL
AND SOUTHERN FORECAST AREA. THAT BEING SAID, THE UPPER JET SHOULD BE
POSITIONED ZONALLY ACROSS SOUTH DAKOTA AND NEBRASKA AGAIN FRIDAY,
WHICH MAY CREATE ENHANCED UPPER DIVERGENCE ACROSS NORTHERN KANSAS.
THEREFORE, ANY WHERE IN THE FORECAST AREA HAS AT LEAST A SMALL
CHANCE OF THUNDERSTORMS TOMORROW, AND WE WILL LIKELY SEE A REPEAT OF
SCATTERED HEAVY RAIN PRODUCING CONVECTION. CLOUDS/CONVECTION TODAY AND
ADDITIONAL CHANCES TONIGHT SHOULD PROVIDE SOME RELIEF TO THE
WIDESPREAD 100 DEGREE TEMPERATURES ON FRIDAY WITH TEMPERATURES IN
THE LOW TO UPPER 90S. SATURDAY PRESENTS MORE OF A FORECAST CHALLENGE
WITH RESPECT TO WHERE THE SYNOPTIC BOUNDARY MIGHT WIND UP BEING
POSITIONED. THE CONSENSUS HOWEVER IS FOR TEMPERATURES TO WARM BACK
INTO THE 100+ DEGREE ZONE WITH THE ECMWF AND GFS BOTH MAINTAINING AN
ESSENTIALLY DRY FORECAST ACROSS THE DDC FORECAST AREA. AN OUTLYING
WRF/NAM WILL EXTEND CONVECTION FARTHER WEST INTO SOUTHCENTRAL
KANSAS.
RUSSELL
.LONG TERM...
THE SHORTWAVE TROUGH AND ASSOCIATED JET STREAK MENTIONED IN THE DAYS 1-2
DISCUSSION WILL BE MOVING AWAY FROM OUR AREA BY FRIDAY NIGHT AND
SATURDAY, AND WE WILL NO LONGER BE IN THE RIGHT ENTRANCE REGION OF
THE JET. IN ADDITION, THE NEXT SHORTWAVE TROUGH WILL BE PASSING ACROSS
SASKATCHEWAN BY SATURDAY. LEE TROUGHING AHEAD OF THIS FEATURE WILL
RESULT IN LOW-LEVEL FRONTOLYSIS ACROSS KANSAS SINCE SURFACE WINDS
WILL BE SOUTHERLY UP AND DOWN THE PLAINS. SO IN THE ABSENCE OF JET
FEATURES AND FRONTS THAT WOULD PROMOTE LIFT, ANYTHING MORE THAN VERY
ISOLATED THUNDERSTORMS IS NOT EXPECTED. THIS SHORTWAVE TROUGH IS NOT
EXPECTED TO BE STRONG ENOUGH OR FAR ENOUGH SOUTH TO HELP PUSH A COLD
FRONT THROUGH OUR FORECAST AREA. BY SUNDAY AND MONDAY, UPPER LEVEL
RIDGING WILL BUILD ACROSS THE CENTRAL PLAINS AS THE NEXT SHORTWAVE
TROUGH APPROACHES MANITOBA. THIS SHORTWAVE TROUGH WILL RESULT IN LEE
TROUGHING ONCE AGAIN UP AND DOWN THE PLAINS. SO ANYTHING MORE THAN
ISOLATED THUNDERSTORMS IS STILL NOT EXPECTED IN THE ABSENCE OF
LOW-LEVEL CONVERGENCE. IN ADDITION, LOW LEVEL TRAJECTORIES ARE
ADVERTISED TO BE SOUTHERLY INSTEAD OF SOUTHWESTERLY, SO EXTREME HEAT
SHOULD BE ABSENT. NEVERTHELESS, IT WILL STILL BE HOT WITH HIGHS IN
THE UPPER 90S TO AROUND 102.
FROM TUESDAY INTO FRIDAY, THE UPPER-LEVEL RIDGE IS ADVERTISED BY ALL
THE MODELS TO FLATTEN OUT, WITH MAINLY ZONAL FLOW ACROSS THE CENTRAL
AND NORTHERN PLAINS. HOWEVER, A SURFACE FRONT THAT PROGRESSES DOWN
THE PLAINS IN THE WAKE OF A SHORTWAVE TROUGH TUESDAY NIGHT IS EXPECTED
TO STALL OUT ACROSS OUR FORECAST AREA FOR A FEW DAYS. THERE WILL BE
OPPORTUNITIES FOR ISOLATED TO SCATTERED THUNDERSTORMS ALONG THIS
FRONT EACH DAY THROUGH SATURDAY AUGUST 5TH. SOUTH OF THE FRONT IT
WILL BE EXTREMELY HOT GIVEN THE EXPECTED LOW TO MID-LEVEL DOWNSLOPE
FLOW TO THE NORTH OF THE FLAT 500MB RIDGE AXIS. TEMPERATURES IN OUR
SOUTHERN COUNTIES COULD REACH TO BETWEEN 105F AND 110 EACH DAY. IT IS
UNCLEAR EXACTLY WHERE THIS FRONT WILL BE. SO THE EXTREME HEAT COULD
EASILY EXTEND NORTHWARD TO INCLUDE DODGE CITY AND GARDEN CITY.
FINCH
&&
.AVIATION...
THUNDERSTORMS ARE POSSIBLE AT DDC/GCK/HYS BETWEEN 21 AND 12 UTC.
EXPECT LOCALLY STRONG WINDS IN VICINITY OF THESE STORMS.
AWAY FROM THE THUNDERSTORMS, VFR CONDITIONS CAN BE EXPECTED ALONG
WITH A WIND SHIFT TO THE NORTHEAST AROUND 00Z.
FINCH
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 73 95 73 100 / 50 30 40 10
GCK 70 94 70 97 / 50 30 30 10
EHA 71 95 70 99 / 40 30 40 10
LBL 73 97 72 99 / 40 30 30 10
HYS 72 91 72 99 / 60 40 40 10
P28 76 99 76 102 / 20 20 30 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ066-080-081-089-
090.
&&
FN33/24/24
Hazardous weather outlook, Jul 28, 8:15 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DODGE CITY KS
915 AM CDT THU JUL 28 2011
KSZ030-031-043>046-061>066-074>081-084>090-290930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
915 AM CDT THU JUL 28 2011 /815 AM MDT THU JUL 28 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON. A
LIMITED NUMBER OF STORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS
OF 60 MPH, HAIL LARGER THAN QUARTERS AND CLOUD TO GROUND LIGHTNING.
ALSO, A FEW OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL, ESPECIALLY ALONG AND NORTH OF A LINE FROM SYRACUSE TO HAYS.
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON ALONG AND EAST OF THE
STAFFORD TO GREENSBURG AND COLDWATER CORRIDOR. PLEASE REFER TO THE
LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN DURING THE DAY FRIDAY AND
INTO FRIDAY NIGHT WITH THE MAIN THREAT GUSTY WINDS AND CLOUD TO
GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SINCE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SPOTTER ACTIVATION
IS NOT EXPECTED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
07/33
In the hours before
Local storm report, Jul 28, 11:18 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1218 PM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND GST 4 NNE ELLIS 38.99N 99.53W
07/28/2011 E60.00 MPH ELLIS KS PUBLIC
HAIL ALSO FELL, BUT SIZE WAS NOT DETERMINED.
&&
01Special weather statement, Jul 28, 2:50 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT THU JUL 28 2011
KSZ075-076-085-086-282130-
GRANT-HASKELL-SEWARD-STEVENS-
350 PM CDT THU JUL 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS...
NORTHWESTERN SEWARD...SOUTHEASTERN GRANT AND SOUTHWESTERN HASKELL
COUNTIES...
AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF MOSCOW...MOVING NORTHEAST AT 15
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3752 10121 3740 10089 3715 10112 3723 10131
TIME...MOT...LOC 2051Z 208DEG 12KT 3725 10117
WAH
Thunderstorm Wind, Ford
- When
- July 28, 3:05 PM CST
- Where
- Ford County, 3.88 mi NW of (Ddc)dodge City Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.810, -100.020
Twelve power poles were blown down across 111 Road and between Garnett Avenue and Ross Avenue. Power lines fell onto one vehicle trapping the person in side until rescuers arrived.
Hail, Grant
- When
- July 28, 3:45 PM CST
- Where
- Grant County, 5.19 mi WSW of Ryus
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.440, -101.180
Heavy rain fell with pea to penny sized hail.
Hail, Stanton
- When
- July 28, 4:15 PM CST
- Where
- Stanton County, 6.43 mi SSE of Saunders
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -102.000
Winds of 75 MPH also accompanied the hail.
Thunderstorm Wind, Stanton
- When
- July 28, 4:15 PM CST
- Where
- Stanton County, 6.43 mi SSE of Saunders
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -102.000
Hail the size of quarters also fell during the high wind.
Thunderstorm Wind, Ness
- When
- July 28, 5:00 PM CST
- Where
- Ness County, 4.32 mi WSW of Ness City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.420, -99.970
Winds were estimated to be 65 MPH.
Hail, Trego
- When
- July 28, 5:45 PM CST
- Where
- Trego County, 10.6 mi WSW of Cedar Bluff Res
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.740, -99.990
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, July 28, 20112 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Illinois, July 28 to 29, 2011$270,000 · 60 kt wind · 7 events
- Flash Flood in Illinois, July 28 to 29, 2011$250,000 · 1 event
- Wildfire in Arkansas, July 28 to 31, 2011$150,000 · 1 event
- Flood and Damaging Winds in Pennsylvania, July 28, 2011$95,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Kansas, July 28, 2011$77,000 · 70 kt wind · 3 events
- Flash Flooding and Flood in Michigan, July 28, 2011$55,000 · 50 kt wind · 5 events
- Flash Flooding in New Mexico, July 28, 2011$50,000 · 2 events
- Damaging Wind in Iowa, July 28, 2011$50,000 · 74 kt wind · 1 event
- Heat in West Virginia, July 28 to 29, 201128 events
- Flash Flooding in Arizona, July 28, 2011$20,000 · 2 events
- Flash Flood and Flood in Minnesota, July 28, 2011$17,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338627, 338625, 338628, 338630, 338631, 338626.